Alabama, 2013

Tornadoes in Alabama, May 17, 2013

May 17, 2013 · NWS HUN · 2 events in 1 county or zone

A broad upper level low pressure system moving through the Tennessee valley region produced an area of low topped showers and thunderstorms. One of these showers became a miniature supercell and produced two weak, short-lived tornadoes in Limestone County -- one which tracked into the Athens area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$150,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A broad upper level low pressure system moving through the Tennessee valley region produced an area of low topped showers and thunderstorms. One of these showers became a miniature supercell and produced two weak, short-lived tornadoes in Limestone County -- one which tracked into the Athens area. This cell produced little or no lightning during its lifetime.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at May 17, 11:37 AM CST, 1 hour 23 minutes earlier.

Area forecast discussion, May 17, 11:37 AM CST, 1 hour 23 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1237 PM CDT FRI MAY 17 2013

.UPDATE...
FOR 18Z TAFS

&&

.DISCUSSION...
/ISSUED 1041 AM CDT FRI MAY 17 2013/
A SLOW MOVING WEAK MID-LEVEL SHORTWAVE TROUGH IS ENHANCING MOISTURE
TRANSPORT AND LIFT ACROSS THE TN VALLEY. THIS IS RESULTING IN
NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS DEVELOPING AND MOVING
EAST ACROSS THE NORTH MS INTO NW AL. SFC AND 850 MB ANALYSIS
INDICATES A NARROW AXIS OF LOW-LEVEL MOISTURE STRETCHING FROM THE LA
COASTLINE NORTHWARD INTO THE MID MS RIVER VALLEY. MOST OF THE
ACTIVITY IS ORIGINATING WITH PARCELS LIFTING OVER THE MID-LEVELS OF
THE VERTICAL COLUMN (090-120 KFT) AT THIS POINT. SATURATION AND
DIMINISHING DEWPOINT DEPRESSIONS AT THE LOW LEVELS HAVE COMBINED TO
PRECIP MAKING IT TO THE GROUND. BASED ON RADAR/SAT TRENDS, HAVE
INCREASED POPS FOR THIS MORNING INTO THE EARLY AFTERNOON WITH
ISOLATED THUNDERSTORMS THIS MORNING.

VIS SATELLITE IS INDICATING POCKETS OF CLEARING WITH THINNER CLOUDS
JUST TO THE WEST/SW OF CONVECTION SPARKED BY THE SHORTWAVE OVER
SOUTH CENTRAL MS AND THE MS RIVER. THIS COULD BE INDICATIVE OF A DRY
SLOT WHICH COULD DESTABILIZE THE TN VALLEY BRIEFLY AND RESULT IN SOME
DAYTIME HEATING (ENOUGH TO WARM TEMPERATURES INTO THE UPPER 70S TO
LOW 80S). IF THIS OCCURS, A NARROW WINDOW OF OPPORTUNITY FOR STRONGER
STORMS WILL BE POSSIBLE MAINLY OVER NW AL (AROUND THE SOUTHERN
PERIPHERY OF THE SHORTWAVE TROUGH/DEFORMATION ZONE) WHERE GREATER
WIND SHEAR (30-35 KTS) AND LIFT WILL EXIST. THUS, WILL KEEP ONGOING
TEMP FORECAST FOR NOW, BUT FURTHER ADJUSTMENTS MAY BE NEEDED IF THE
BREAKS IN THE CLOUDS DO NOT MATERIALIZE AND INSTABILITY REMAINS
ELEVATED.

DAYTIME HIGHS STILL LOOK ON TRACK WITH COOLER HIGHS OVER NW AL AND
WARMER HIGHS OVER THE REST OF THE AREA. NOW, THIS TEMP FORECAST IS
BASED ON THE ASSUMPTION THAT THE CLOUD COVER BREAKS DO INDEED
MATERIALIZE. DID MAKE SOME SLIGHT ADJUSTMENTS TO THE DEWPOINT AND QPF
FORECAST BASED ON THE CURRENT TRENDS. OTHERWISE, THE REST OF THE
FORECAST LOOKS FINE.

SL.77

&&

.AVIATION...
FOR 18Z TAFS...

VFR CONDITIONS ARE EXPECTED TO CONTINUE TO PREVAIL THROUGH THE NEXT
9-10 HOURS AS MID LEVEL BASED (080-120 CIGS) SHRA CONTINUE. TSRA ARE
DEVELOPING FURTHER SW OVER CENTRAL MS AND THESE TSRA ALONG WITH MORE
DEVELOPMENT IS POSSIBLE AFTER 19Z. HAVE INCLUDED TEMPO GROUPS IN
BOTH TERMINALS FOR THE POSSIBILITY OF TSRA BTWN 19-01Z THAT REDUCE
CIG TO MVFR. ADDITIONAL TSRA MAY OCCUR AFTER 01Z, BUT IS DIFFICULT
TO TIME AT THIS POINT. A DROP IN CIG TO MVFR IS THEN LIKELY AFTER 04Z
AS SFC MOISTURE INCREASES.

SL.77

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, May 17, 12:04 PM CST, 56 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
104 PM CDT FRI MAY 17 2013

ALZ001>010-016-TNZ076-096-097-181000-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
104 PM CDT FRI MAY 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

STORMS WILL CONTINUE TO INCREASE ACROSS THE AREA THIS AFTERNOON. A
FEW STRONG TO MARGINALLY SEVERE THUNDERSTORMS ARE POSSIBLE...
ESPECIALLY OVER NORTHWEST AND NORTH CENTRAL ALABAMA. THE PRIMARY
IMPACTS WILL BE WIND GUSTS UP TO 60 MPH...HAIL TO THE SIZE OF
QUARTERS...AND PERHAPS A BRIEF TORNADO. LOCALLY HEAVY RAINFALL MAY
ALSO LEAD TO SIGNIFICANT PONDING OF WATER ON ROADS AND IN AREAS OF
POOR DRAINAGE. ALTHOUGH SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
CONTINUE INTO THE NIGHT...THE INTENSITY AND COVERAGE WILL BEGIN TO
DIMINISH THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

A SLOW MOVING UPPER LEVEL DISTURBANCE WILL CONTINUE TO IMPACT THE
REGION ON SATURDAY...WITH A CHANCE OF THUNDERSTORMS FOR ALL AREAS.
STORM COVERAGE WILL GRADUALLY DIMINISH FROM WEST TO EAST ON SATURDAY
NIGHT AND SUNDAY. GUSTY WINDS...HAIL...LIGHTNING AND LOCALLY HEAVY
RAINFALL WILL REMAIN THE PRIMARY HAZARDS WITH THIS ACTIVITY.

AN APPROACHING COLD FRONT WILL BRING THUNDERSTORM CHANCES BACK TO THE
TENNESSEE VALLEY ON TUESDAY NIGHT AND WEDNESDAY...WITH A LOW CHANCE
OF STORMS LINGERING THROUGH THURSDAY AS THE FRONT STALLS IN THE
REGION.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
POSSIBLE...MAINLY THIS AFTERNOON.

In the hours before

Special weather statement, May 17, 9:12 AM CST, 3 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1012 AM CDT FRI MAY 17 2013

ALZ003-004-171545-
LAWRENCE AL-FRANKLIN AL-
1012 AM CDT FRI MAY 17 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LAWRENCE AND EASTERN
FRANKLIN COUNTIES UNTIL 1045 AM CDT...

AT 1010 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SHOWERS AND THUNDERSTORMS EXTENDING FROM RUSSELLVILLE TO 6
MILES EAST OF PHIL CAMPBELL TO HALEYVILLE...MOVING NORTHEAST AT 25
MPH.

HEAVY RAIN...AND HAIL UP TO THE SIZE OF PEAS WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
RUSSELLVILLE.
MOUNT HOPE.
LANDERSVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL OCCURRING WITH THESE STORMS MAY LEAD TO MINOR FLOODING
ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

&&

LAT...LON 3457 8759 3457 8752 3458 8751 3460 8751
      3460 8750 3448 8736 3431 8737 3431 8765
      3435 8765 3450 8779
TIME...MOT...LOC 1508Z 243DEG 23KT 3448 8768 3439 8759 3424 8760

DJN.83
Special weather statement, May 17, 9:43 AM CST, 3 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1043 AM CDT FRI MAY 17 2013

ALZ002>004-171615-
LAWRENCE AL-COLBERT AL-FRANKLIN AL-
1043 AM CDT FRI MAY 17 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LAWRENCE...
SOUTHEASTERN COLBERT AND NORTHEASTERN FRANKLIN COUNTIES UNTIL 1115 AM
CDT...

AT 1040 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM NEAR LITTLEVILLE...OR 6 MILES EAST OF RUSSELLVILLE...
MOVING NORTHEAST AT 25 MPH.

HEAVY RAIN...BRIEF WIND GUSTS TO 35 MPH...AND HAIL UP TO THE SIZE OF
PEAS WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LITTLEVILLE AND LEIGHTON.
TOWN CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL OCCURRING WITH THIS STORM MAY LEAD TO MINOR FLOODING
ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

&&

LAT...LON 3474 8756 3463 8735 3447 8762 3457 8772
TIME...MOT...LOC 1540Z 225DEG 20KT 3454 8763

DJN.83

The radar

The Northeast Alabama radar (KHTX), 84 km away, was scanning. The volume nearest the first event began at 18:58 UTC.

Open the radar archive at this moment

Event by event

2 tornado. Local standard time, as filed.

Tornado, Limestone

When
May 17, 1:00 PM CST to 1:07 PM CST
Where
Limestone County, 2.09 mi N of Tanner to 1.5 mi SE of Athens
Rating
EF0
Path length
2.04 mi
Path width
50 yd
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
34.760, -86.975

A short-lived tornado initially touched down along Roy Long Road just west of Highway 31. Several trees were snapped and uprooted around a residential property. The residence itself sustained minor damage as narrow wooden front porch pillars were broken and shifted by the wind. Based upon this damage, the maximum winds were determined to be around 75 mph, which is a mid range EF-0 tornado.

The tornado skipped northeast with additional damage along Highway 72, just west of Highway 31. Multiple signs atop a large metal pole were blown out and a portion of the metal siding was ripped off. The tornado weakened after this point, and lifted just northeast of the damaged location.

Tornado, Limestone

When
May 17, 1:45 PM CST to 1:46 PM CST
Where
Limestone County, 1.58 mi SE of Holland Gin to 1.54 mi SE of Holland Gin
Rating
EF0
Path length
0.15 mi
Path width
50 yd
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
34.955, -86.879

This very short-lived tornado was part of the same storm that produced the tornado across the southern portion of Athens, Alabama, earlier. Damage was in less than a quarter of a mile swath between residences along either side of Hardiman Lane. Several residences sustained minor roof damage with shingles blown off. One residence sustained structural damage, as a portion of the bricks were cracked and beginning to pull away from the foundation. Several larger trees around the residences were snapped or uprooted. Maximum winds were estimated to be at 70 mph at this location.

Just north of Hardiman lane, a barn sustained roof damage as a significant portion of the metal roof had been pulled off. The tornado rapidly lifted just northeast of this damage location.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2013Every state in 2013This day in weather historyThe tornado archive for Alabama, 2013Warnings in Alabama, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 443675, 443676.